Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Jul 29, 2017, 1:56 AM CDT for Stanton County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 1:56 AM CDT (06:56 UTC)
- Expired
- Jul 29, 2017, 2:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1963 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
103 WWUS83 KDDC 290656 SPSDDC Special Weather Statement National Weather Service Dodge City KS 156 AM CDT SAT JUL 29 2017 KSZ061-074-084-290745- Stanton KS-Hamilton KS-Morton KS- 156 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/... At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles northwest of Johnson City to 8 miles north of Richfield. Movement was east at 30 mph. Wind gusts of 45 to 50 mph are possible. Very heavy rainfall and frequent lightning are expected. Locations impacted include... Johnson City, Manter, Big Bow and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204 TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181 $$ TURNER
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 29, 12:58 AM CDT, 58 minutes earlier.
Area forecast discussion, Jul 29, 12:58 AM CDT, 58 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1258 AM CDT Sat Jul 29 2017 ...Updated Aviation Section... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Jul 28 2017 Upper level high pressure was centered over the southern Plains today. Water vapor loops show numerous disturbances rotating around the high located over the Great Basin, New Mexico and east Texas. A very moist airmass is in place over the central High Plains this afternoon. Dewpoints are in the mid 60s to around 70 over the western half of the forecast area. Plenty of instability in that area with mixed layer CAPE values around 2000-2500 j/kg. Surface convergence in this area is lacking so in spite of an expansive cumulus field, no convection is apparent. Short term CAM's like the HRRR and RAP have been trending to keep any storms out of southwest Kansas this evening with the better chances for something rolling out of the Front Range later tonight. Have reconfigured pops for tonight...backing off until later in the night or closer to sunrise on Saturday and keeping pops confined to the western sections of the cwa. Models are showing different solutions on how long precipitation will linger into the day on Saturday as well as the location and coverage which is typical in this type of weakly forced environment. Based on what little model consensus there is, and collaboration with neighboring offices, have maintained some chance pops on Saturday morning generally along and north of Highway 156 with smaller chances farther south. Better chances for thunderstorms are expected to develop out near the Colorado border late Saturday afternoon and evening. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Jul 28 2017 The medium range models (GFS/ECMWF/GEM) have been a little more consistent with the possibility of a heavy rain event developing somewhere over northeast Colorado into northwest and west central Kansas Saturday evening into Sunday. The models have been hinting at this for the past few days with run to run and model to model variability as to where the greatest heavy rain impacts will be. It appears that the disturbance moving up through New Mexico will rotate out into eastern Colorado by tomorrow afternoon and evening, helping focus thunderstorms into a complex that will move out into western Kansas Saturday night and Sunday. What model consensus there is seems to put the axis of heaviest rain along the Highway 96 corridor. After a conference call with WPC and collaboration with neighbors to the north, have increased pops and qpf values across that area into Sunday morning. Given the very moist airmass and high precipitable water values, there will likely be a heightened threat for flash flooding but will hold off on any headlines for now. The models continue to show a trend toward the upper level high pressure area retrograding westward over the Great Basin through the mid to latter part of the upcoming week. This will keep temperatures at more seasonal, if not cooler, levels through the week along with nearly daily chances for showers and thunderstorms especially over western parts of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1256 AM CDT Sat Jul 29 2017 VFR conditions will prevail except locally MVFR conditions in thunderstorms Saturday night. A cluster of thunderstorms in eastern Colorado and northwest Kansas early this morning will gradually move into western Kansas while continuing to weaken. Widespread ceilings near 080 with scattered showers can be expected to reach GCK by 10Z and HYS and DDC by 12Z to 13Z. The showers will dissipate by 16Z, but widely scattered thunderstorms can be expected after 20Z. More organized thunderstorms will move from eastern Colorado into western Kansas after 02Z. An upper level ridge extending from western Texas to the Great Basin will gradually retrograde to the western United States by Monday while a mean upper level trough persists in the eastern part of the country. Considerable mid and high level moisture will continue to stream from the tropical eastern Pacific across the southwestern United States into the Central Plains. At the surface, an area of high pressure centered in Wisconsin will propagate into Iowa by Sunday morning with ridging extending into Kansas. Weak upper level troughs rippling over the western United States ridge will move across the Central Plains and support clusters of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 88 64 80 / 10 20 50 70 GCK 67 86 64 78 / 30 60 80 60 EHA 66 88 64 84 / 30 50 50 40 LBL 69 89 66 84 / 20 30 40 30 HYS 67 86 65 77 / 20 30 50 60 P28 68 90 67 82 / 0 0 10 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Ruthi
Hazardous weather outlook, Jul 28, 4:37 AM CDT, 21 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 437 AM CDT Fri Jul 28 2017 KSZ030-031-043>046-061>066-074>081-084>090-290945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 437 AM CDT Fri Jul 28 2017 /337 AM MDT Fri Jul 28 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to enter far west central and southwest Kansas late tonight, after midnight. No severe weather is expected. Day 1 Hazards ------------- * Lightning: Limited risk * Fog: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Numerous thunderstorms, with an excessive rainfall risk, is forecast from late Saturday through Sunday. Some areas of west central and southwest Kansas stand the chance at seeing well in excess of an inch of rain, leading to some possible flooding concerns. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Flooding: Elevated risk - Lightning: Elevated risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jul 29, 1:06 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Dodge City KS 106 AM CDT SAT JUL 29 2017 KSZ061-074-290700- Stanton KS-Hamilton KS- 106 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND WESTERN STANTON COUNTIES UNTIL 200 AM CDT/100 AM MDT/... At 104 AM CDT/1204 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles north of Coolidge to 3 miles southeast of Walsh. Movement was east at 20 mph. Locally heavy rain and frequent lightning is expected. Wind gusts of 40 to 45 mph are possible. Locations impacted include... Syracuse, Johnson City, Manter, Coolidge, The Saunders Elevator and Medway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3826 10204 3826 10156 3743 10174 3742 10204 TIME...MOT...LOC 0604Z 287DEG 33KT 3823 10202 3736 10223 TURNER
Special weather statement, Jul 29, 1:56 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 156 AM CDT SAT JUL 29 2017 KSZ061-074-084-290745- Stanton KS-Hamilton KS-Morton KS- 156 AM CDT SAT JUL 29 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...NORTHERN MORTON AND STANTON COUNTIES UNTIL 245 AM CDT/145 AM MDT/... At 155 AM CDT/1255 AM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 16 miles northwest of Johnson City to 8 miles north of Richfield. Movement was east at 30 mph. Wind gusts of 45 to 50 mph are possible. Very heavy rainfall and frequent lightning are expected. Locations impacted include... Johnson City, Manter, Big Bow and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3802 10156 3737 10156 3727 10204 3788 10204 TIME...MOT...LOC 0655Z 248DEG 35KT 3777 10193 3739 10181 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:06 AM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 54 min |
| Jul 29, 2:40 AM CDT | Special Weather Statement | DDC | Grant, Kearny | 50 min |
| Jul 29, 3:52 AM CDT | Flash Flood Watch | DDC | Hamilton, Kearny, Morton, Stanton | 27 hr |
| Jul 29, 5:30 AM CDT | Areal Flood Advisory | DDC | Morton, Stanton | 3 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.